MAUDE Adverse Event Report: HOLOGIC, INC AFFIRM PRONE BIOPSY SYSTEM 3D; BREAST BIOPSY SYSTEM

HOLOGIC, INC AFFIRM PRONE BIOPSY SYSTEM 3D; BREAST BIOPSY SYSTEM
Model Number PBX-SYS-AFFIRM-3D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 01/18/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2024, when positioning the needle during an affirm prone procedure , the needle was positioned too deep causing a hematoma.A field engineer examined the equipment and it was determined that it was related to a user error as it is the responsibility of the customer to ensure that the proper needle is selected from the drop down as it is described in the manual.In this case the customer selected the wrong needle which caused the length to be different thus causing the needle to go deeper causing the hematoma.
 
Additional Manufacturer Narrative
The hologic technical service department initiated further investigations.Our distributor reported that during a procedure using our affirm prone biopsy system, the physician performed the procedure using a biopsy needle from a competitor (reference isoaid - 12 cm i-125).It was reported that the physician did not check the affirm prone biopsy system settings in order to prepare the procedure by selecting the correct biopsy needle in the drop-down settings list.The affirm prone biopsy system settings are automatically set to the previous biopsy needle used, without proposing a ¿default biopsy needle¿ feature.In this incident, our hologic brevera 20 mm biopsy needle was automatically selected into the drop-down settings list.As the wrong needle biopsy needle was selected, the competitor biopsy needle was positioned too deep into the breast (approximately 2cm from the intended target) causing a hematoma.
 
Additional Manufacturer Narrative
Investigation closed and results are : on (b)(6) 2024 on an affirm prone biopsy system with serial number (b)(6) , a customer reported that the wrong biopsy needle was selected and was positioned too deeply into the breast.A reference isoaid - 12 cm i-125 needle was used when a brevera 20 mm needle was selected by the system.The software automatically selects the previous needle that was used.The patient experienced and recovered from his/her hematoma.The customer and technical service identified the issue to be user error.The customer also submitted an improvement idea to either make one needle a default or have a pop-up prompt recommending the user to check the selected needle.This event was caused by user error, so no parts were returned for initial evaluation.This incident was caused by user error.The affirm prone user guide man-06080-002 revision 002, section 6.1.3 target guidance screen, page 59, figure 32 shows that the selected biopsy device is displayed during the procedure on the biopsy control module¿s target guidance screen.Section 8.4.1 ¿biopsy options¿ on page 78 and 79 shows that the on-screen biopsy options tab displays the selected biopsy device.Section 8.4.1 also provides the following: ¿warning: patient injury can occur if the device you select in the biopsy tab is not the device that is installed on the system¿.Sections 8.9 ¿2d wire localization procedure¿ and 8.10 ¿3d wire localization procedure¿ each contain the following: - ¿note: it is important to confirm that the needle data is entered in the system.To check, go to the biopsy devices screen and confirm that the needle is listed.If the needle needs to be added, the needle validation process must be completed before performing the procedure.Please contact product support for the needle validation process¿.- ¿prepare the system and the patient (point 5); select the biopsy device (needle) from the drop-down list¿.¿ based on these above statements, user error has been determined as the root cause of the incident.An operator should ensure the proper biopsy needle is selected from the drop-down settings list as described in the affirm prone user guide.In summary, this event was caused by the user who did not select the correct needle.There are multiple warnings in the user manual.The selected probe is also displayed on multiple tabs and screens on the system and is shown persistently during a procedure on the biopsy control module.A corrective and preventive action (capa) for this event is not needed because this occurred due to user error despite the documented warnings and information provided on the user interface (ui).Additionally, the calculated risk index (ri) is low (2).Future events will be trended and monitored.Complaint confirmed: no.Device history record (dhr) review: serial number: (b)(6).Date of manufacture: 7/12/2017.Date of installation: (b)(6) 2017.Unique device identifier (udi): (b)(4).Since this is a software behavior, a device history record (dhr) review is not applicable.Instead, a review of complaint history was performed.There were no previous complaints for this system that were related to selecting the wrong biopsy device.

Brand Name
AFFIRM PRONE BIOPSY SYSTEM 3D
Common Device Name
BREAST BIOPSY SYSTEM
Manufacturer (Section D)
HOLOGIC, INC
36 & 37 apple ridge road
danbury CT 06810
Manufacturer (Section G)
HOLOGIC, INC.
36 & 37 apple ridge road
danbury CT 06810
Manufacturer Contact
daniel guevara
562 parkway
coyol free park zone b24
san jose 20102
MDR Report Key18705752
Report Number1220984-2024-00013
Device Sequence Number12197582
Product Code IZH
UDI-Device Identifier15420045506510
UDI-Public(01)15420045506510(11)170712
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K153486
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberPBX-SYS-AFFIRM-3D
Device Catalogue NumberPBX-SYS-AFFIRM-3D
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date02/14/2024
Supplement Report FDA Received Date04/30/2024
11/19/2024
11/29/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown